Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 135, NWS Columbia, SC

July 16, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2003, 3:54 PM EDT for Orangeburg County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 3:54 PM EDT (19:54 UTC)
Expired
Jul 16, 2003, 4:45 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 161954
SVRCAE
SCC075-162045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT.

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 20 MILES WEST OF EDISTO..MOVING SOUTHEAST AT 
  10 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ORANGEBURG.
    EDISTO.
    ELLOREE.

LAT...LON 3366 8123 3348 8125 3329 8091 3330 8054
          3352 8048

TTH/LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT WED JUL 16 2003

PREFRONTAL TROUGH OVER THE WESTERN COUNTIES ALONG WITH WEAK MOISTURE
CONVERGENCE...STRONG INSTABILITY AND MODERATE MOISTURE WILL RESULT
IN ISOLATED TO WIDELY SCATTERED THUNDERSTORMS INTO THE EVENING. WEAK
COOL FRONT MOVING SOUTHEAST APPROACHING THE MOUNTAINS. UPPER LEVEL
SHORTWAVE VERY WEAK MOVING INTO THE AREA THIS EVENING. COOL FRONT
EXPECTED TO PUSH INTO THE AREA LATE THURSDAY AND STALL BECOMING
DIFFUSE ON FRIDAY. FRONT NOT EXPECTED TO PRODUCE AN AIRMASS CHANGE
AND WILL ONLY AID IN FOCUSING DAILY CONVECTION. TEMPERATURES
EXPECTED TO REMAIN NEAR NORMAL INTO THE WEEKEND. SERIES OF WEAK
UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA FROM THE WEST ON THE
WEEKEND INTO MID NEXT WEEK RESULTING CONTINUING CHANCE OF SHOWERS
AND THUNDERSTORMS.

FCSTID =   30
CAE   73  93  73  91 /  10  30  30  30
AGS   72  93  72  91 /  10  20  30  30
SSC   72  93  72  91 /  10  20  30  30
OGB   72  93  73  91 /  10  20  30  30

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 16, 4:54 AM EDT, 11 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
454 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

..A RIVER FLOOD WARNING CONTINUES IN EFFECT FOR THE CONGAREE RIVER
AT CAROLINA EASTMAN...

THE STAGE ON THE CONGAREE RIVER AT CAROLINA EASTMAN WAS 115.9 FEET
AT 400 AM THIS MORNING. FLOOD STAGE AT CAROLINA EASTMAN IS 115 FEET.
THE STAGE IS FORECAST TO CREST NEAR 116.5 FEET TODAY.

LISTEN FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE AREA ON THURSDAY WITH POTENTIAL OF
SEVERE STORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.